Researchers found patients may be unable to bear the withdrawal symptoms and so give up on discontinuation, resulting in a growing number of long-term users.
A new study finds no clear guidance for doctors in tapering or discontinuing antidepressants, leaving their patients at greater risk of experiencing withdrawal symptoms that for many will be severe and incapacitating.
Danish researchers, led by Anders Sørensen, assessed the guidance on tapering and discontinuing antidepressants found in clinical practice guidelines issued by the national health authorities and major national or international professional organizations in the U.S., the U.K., Canada, Australia, Singapore, Ireland and New Zealand.
Writing in Therapeutic Advances in Psychopharmacology, the researchers found that the guidelines “provide little support for clinicians wishing to help patients discontinue or taper antidepressants in terms of mitigating and managing withdrawal symptoms.” In other words, doctors and patients are on their own in figuring out how to do it.
Just 15 of the 21 clinical practice guidelines advised a slow and gradual tapering, but “none provided guidance on dose reductions, how to distinguish withdrawal symptoms from relapse or how to manage withdrawal symptoms,” the researchers found.
“Patients who have deteriorated upon following current guidance on tapering and discontinuing antidepressants thus cannot be concluded to have experienced a relapse,” they advised.
“None [of the clinical practice guidelines] provided guidance on dose reductions, how to distinguish withdrawal symptoms from relapse or how to manage withdrawal symptoms.”
– Researcher Anders Sørensen, Copenhagen University Hospital
Researchers James Davies, Ph.D., co-founder of the U.K.-based Council for Evidence-based Psychiatry, and John Read, Ph.D., a professor of clinical psychology at the University of East London, investigated the incidence, severity and duration of antidepressant withdrawal effects and reported their findings in 2019 in Addictive Behaviors. After analyzing 23 peer-reviewed studies, they found that “more than 56% of people who attempt to come off antidepressants experience withdrawal effects” and that “nearly half (46%) of people experiencing withdrawal effects rate them ‘severe.’”
This finding, applied to the more than 45 million Americans taking antidepressants in 2020, suggests that some 25 million Americans will face the prospect of withdrawal symptoms in getting off their antidepressants, with some 11 million of them considering those symptoms to be severe.
Those symptoms include flu-like symptoms, stroke-like symptoms, the feeling of electric shocks in the head (“brain zaps”), nausea, amnesia, difficulty concentrating, fatigue, dizziness, shaking, anxiety, panic, sleep problems, irritability, aggression, fear, hallucinations, delirium, mood swings, bouts of crying, depression and suicidal thoughts.
Withdrawal symptoms can persist for a year or more. Researchers led by Tom Stockmann analyzed withdrawal symptoms reported on an Internet forum. The study, published in 2018 in the International Journal of Risk & Safety in Medicine, found that the average duration of withdrawal symptoms when discontinuing SSRI antidepressants was 90.5 weeks and for SNRI antidepressants, 50.8 weeks.
The longer antidepressants are taken and the higher the dose, the more severe and prolonged the withdrawal symptoms may be, causing an untold number of users to give up trying and instead remain on a drug they no longer want or need.
“Some 15.5 million American have taken antidepressants for at least five years,” according to science reporter Benedict Carey, writing in the New York Times in 2018. “The rate has almost doubled since 2010, and more than tripled since 2000,” he added.
Researchers in New Zealand, led by Dr. Dee Mangin of McMaster University, conducted a clinical trial with subjects who had been on an antidepressant for at least two years. One-third of them had taken antidepressants for more than five years. Even though the dosages were reduced slowly, researchers found that some people’s symptoms were so severe that they were unable to stop taking the drugs, effectively making antidepressant use a life sentence.
Further compounding the difficulty of coming off antidepressants, doctors and patients may mistakenly believe that the withdrawal symptoms are evidence of a relapse into depression.
Psychiatrist Peter Breggin, M.D., says that “when many patients try to stop taking their [antidepressants], the withdrawal syndrome produces such torture-like emotional and physical reactions that they think they need to keep taking the medication to control their ‘mental illness.’”
“What you see is the number of long-term users just piling up year after year,” said Dr. Mark Olfson, a professor of psychiatry at Columbia University, quoted in Carey’s article.
Researchers in all these studies highlighted the urgent need for further studies to determine more effective guidelines for reducing the risk, severity and duration of antidepressant withdrawal symptoms.
WARNING: Anyone wishing to discontinue or change the dose of an antidepressant or other psychiatric drug is cautioned to do so only under the supervision of a physician because of potentially dangerous withdrawal symptoms.
The Citizens Commission on Human Rights (CCHR) continues to make consumers aware of the dangers of psychiatric drugs and to advocate for the full disclosure of the serious risks of taking and discontinuing the drugs, so that patients can make fully informed decisions about their mental health treatment. CCHR also continues to press government mental health and drug agencies to issue further warnings about the risks of these drugs.